Colorado, 2013

Hail and Damaging Wind in Colorado, April 12, 2013

April 12, 2013 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced nickel size hail and wind gusts to 62 mph in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced nickel size hail and wind gusts to 62 mph in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 9:38 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 12, 9:38 AM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1038 AM MDT FRI APR 12 2013

.UPDATE...

&&

.SHORT TERM...LATEST WATER VAPOR LOOPS SHOWING ELONGATED UPPER
TROUGH CURRENTLY MOVING ACROSS COLORADO...WITH A MARKED BACK EDGE
OF THE CLOUD SHIELD EXTENDING FROM WESTERN WYOMING INTO NORTHERN
UTAH. SNOW CONTINUES ACROSS MOUNTAINS AS PERSISTENT NORTHWEST
FLOW ALOFT PROVIDING OROGRAPHICS. MOST IF NOT ALL OF THE SNOW
SEEMS TO BE CONFINED TO WEST FACING SLOPES. LAPSE RATES FAIRLY
DECENT..IN THE 6-7 C/KM RANGE. THERE IS ALSO SOME MID LEVEL ASCENT
AIDING IN SNOWFALL...THOUGH NOT READILY INDICATED IN THE QG
VERTICAL VELOCITY ANALYSIS OR PROGS. ACROSS PLAINS...STILL A FEW
LIGHT SHOWERS NORTHEAST OF A GREELEY...FORT MORGAN TO AKRON LINE
MOVING SOUTHEAST. SHOWERS HERE LOOK TO BE A BIT BANDED WITH JET
LOCATED OVER WYOMING AND NEBRASKA. TEMPERATURES NEAR THE WYOMING
AND NEBRASKA BORDERS CURRENTLY IN THE 30S SO SOME OF THE SHOWERS
COULD BE SNOW. FOR THIS AFTERNOON...MODELS SHOW TROUGH MOVING EAST
WITH SOME CLEARING ACROSS THE MOUNTAINS. SHOULD SEE SNOW BEGIN TO
DECREASE THOUGH THERE WILL STILL BE SOME MOISTURE AROUND FOR AT
LEAST SCATTERED SNOW SHOWERS...PERHAPS AN ADDITIONAL 2 INCHES ON
WEST FACING SLOPES. CURRENT MOUNTAIN FORECAST TRENDS SEEM
REASONABLE AT THIS TIME...MAY NEED TO DECREASE SHOWERS QUICKER IF
DRYING MOVES IN QUICKER. ACROSS PLAINS..SHOULD SEE SOME SHOWERS
DEVELOP ACROSS REST OF THE AREA AS TROUGH AXIS MOVES OVERHEAD.
SHOWERS TO BE AIDED BY NORTHERLY SURGE WHICH COULD PROVIDE SOME
LOCAL UPSLOPE. CURRENT FORECAST TRENDS FOR PLAINS ALSO LOOK
REASONABLE. BUT LATEST MODELS DO NOT SHOW TEMPERATURES ALONG
CHEYENNE RIDGE REACHING 40 DEGREES. WILL NEED TO LOWER THE MAX
TEMPERATURES IN THIS AREA SEVERAL DEGREES. MODELS ALSO CONTINUE TO
GENERATE LIGHT QPF AND EVEN SNOW AMOUNTS ALONG THE NORTHERN
BORDER. WILL BOOST POPS THERE A BIT MORE AND MAY NEED TO INCLUDE
SOME SNOW AS WELL BUT WITH MINIMAL ACCUMULATION. WILL ADDRESS THE
FOG POTENTIAL LATER.

.AVIATION...WILL CONTINUE CURRENT TAF TRENDS. SHOULD SEE SOME
SHOWERS DEVELOP AROUND 20Z WITH CEILINGS LOWERING TO AROUND
5000-6000 FEET AGL WITH THE PASSING SHOWERS. WINDS TO SHIFT TO THE
NORTHWEST BY 18Z THEN NORTHEAST AROUND 20Z AS A WEAK FRONT MOVES
ACROSS THE AREA. WINDS TO THEN BECOME SOUTHEAST BY 02Z. CLEARING
EXPECTED OVERNIGHT WITH SOME PATCHY FOG POSSIBLE NORTH AND EAST OF
DENVER.

&&

.PREV DISCUSSION... /ISSUED 438 AM MDT FRI APR 12 2013/

SHORT TERM...SHORTWAVE OF THE DAY CURRENTLY SWINGING EASTWARD
OVER EASTERN UTAH...EXTREME NORTHWEST COLORADO AND CENTRAL WYOMING.
NOT AS MUCH PRECIP BEING GENERATED BY THIS WEAKLY SHEARED
DEFORMATION AXIS AS WAS THE CASE WITH LAST NIGHT/S SHORTWAVE TROUGH.
MOISTURE IS NOT AS DEEP AND ONLY MINIMAL QG FORCING FOR ASCENT
NOW CENTERED OVER EXTREME SWRN WYOMING. OVERNIGHT SAW BANDED
LIGHT PRECIP /RAIN-SNOW SHOWERS/ EXTENDING SEWRD OUT OF SERN WY
AND ACROSS THE NORTHEAST CORNER OF COLORADO. PRECIP AMOUNTS HAVE
BEEN LIGHT ACCORDING TO RADAR. SHOULD SEE THIS SHOWERY PRECIP
EXITING THE AREA IN THE NEXT FEW HOURS. MEANWHILE CLOUD BAND
ASSOCIATED WITH UPSTREAM SHORTWAVE TROUGH HAS BECOME SOMEWHAT
DISORGANIZED IN THE PAST COUPLE OF HOURS WITH CLOUD TOPS WARMING
AT ITS SRN TIP. PROBABLY CAN BLAME THIS ON NIGHTIME COOLING. OVER
THE NEXT SEVERAL HOURS WITH SUNRISE...SHOULD SEE CONVECTIVE CLOUD
ELEMENTS POPPING UP ALONG THIS CLOUD BAND AS IT PASSES OVER THE
HIGH COUNTRY. COULD SEE AREAS OF MODERATE TO HEAVY SNOWFALL IN THE
MTNS LATER THIS MORNING...BUT NOT WIDE SPREAD ENOUGH NOR LASTING
LONG ENOUGH TO REQUIRE ANY WINTER HIGHLIGHTS. SKIES EAST OF THE
MTNS ARE EXPECTED TO START OUT PARTLY TO MOSTLY CLOUDY THIS
MORNING THEN BECOME MOSTLY CLOUDY TO OVERCAST THIS AFTERNOON WITH
SCATTERED RAIN SHOWERS WITH PASSAGE OF THE TROUGH. RAIN AMOUNTS
SHOULD BE LIGHT...GENERALLY UNDER A TENTH OF AN INCH.

TONIGHT...THE WAVE MOVES OUT WHICH ALLOWS CLEARING FROM THE
NORTHWEST WITH WEAK DOWNWARD FORCING. HOWEVER...MODELS SHOW LOW-
LEVEL SOUTH-SOUTHEAST FLOW ON THE PLAINS STRENGTHENING OVERNIGHT
THE RESULT OF A FAIRLY STRONG SFC HIGH TRACKING SEWRD ACRS
NEBRASKA. FLOW APPEARS TO DRAW HIGHER DEWPOINT AIR UP FROM THE
TEX/OKLA PANHANDLE REGION UP INTO NERN COLORADO AFTER 06Z
TONIGHT...POSSIBLY RESULTING IN AREAS OF FOG AS FAR WEST AS THE
I-25 CORRIDOR BEFORE DAWN. COULD SEE POCKETS OF DENSE FOG FORMING
EAST-NORTHEAST OF THE DEN METRO AREA BEFORE SUNRISE. THIS INFLUX
OF MOISTURE WILL CONSEQUENTLY PRODUCE WARMER NIGHTIME TEMPERATURES
ON THE PLAINS.

LONG TERM...AN UNSETTLED WEEK AHEAD ACROSS NORTHERN COLORADO...
ESPECIALLY AS WE MOVE INTO THE MONDAY THROUGH WEDNESDAY TIME
FRAME NEXT WEEK. FOR THE WEEKEND...THE FLOW ALOFT WILL INCREASE
AND BACK TO MORE WESTERLY BY LATE SATURDAY AND SUNDAY AS STRONG
120KT JET MOVES OVER NORTHERN COLORADO. CROSS SECTIONS SHOW
50-60KT CROSS BARRIER FLOW OVER HIGHER MOUNTAINS FOR A TIME ON
SATURDAY NIGHT. CERTAINLY SOME WINDS UP AROUND 60 MPH BUT DON'T
THINK THERE WILL BE WIDESPREAD HIGH WINDS DUE TO TOO MUCH SHEAR
WITH THE JET AND PRECIP PROCESSES ON WEST SLOPES. FOR EASTERN
COLORADO...SOME FOG/LOW STRATUS POSSIBLE EARLY SATURDAY MORNING
IN WAKE OF LATE FRIDAY'S FRONT AND SOME RETURN MOISTURE. SATURDAY
SHOULD BE THE WARMEST DAY OF THE PERIOD WITH THE INCREASE
DOWNSLOPE FLOW WITH THE BACKING WINDS. A COLD FRONT WILL MOVE IN
LATE SAT NIGHT WHICH WILL COOL TEMPERATURES BACK INTO THE 50S ON
SUNDAY AFTERNOON ALONG WITH GUSTY WINDS.

THE WEATHER PATTERN GETS MORE INTERESTING LATE SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK AS A STRONGER UPPER LEVEL TROF BEGINS TO
CARVE OUT ACROSS THE GREAT BASIN AND SLOWLY MOVES ACROSS COLORADO
BY LATE TUESDAY AND WEDNESDAY. AHEAD OF THE TROF THERE IS SOME
GULF MOISTURE WHICH SEEMS TO GET ADVECTED BACK INTO NORTHEAST
COLORADO. THERE WILL ALSO BE A STRONG JET WHICH WILL BE MEANDERING
AROUND NORTHERN COLORADO THROUGH THIS PERIOD...SO JET DYNAMICS
WILL CERTAINLY LEAD TO SOME BANDED PRECIP. BOTH GFS AND EUROPEAN
ARE SHOWING QUITE A BIT OF LIQUID WITH THIS SLOW MOVING STORM
WHICH SHOULD BECOME ALL SNOW LATER TUESDAY AND INTO WEDNESDAY. FOR
NOW WILL BE CONTINUING TO RAISE POPS AND LOWER TEMPERATURES
THROUGH THE MIDDLE OF NEXT WEEK.

AVIATION...MID-LEVEL CLOUD COVER EXPECTED OVER THE DENVER METRO
AREA THROUGHOUT THE DAY...WITH SCATTERED RAIN SHOWERS DEVELOPING
AFTER 18Z WITH THE PASSAGE OF A MID-LEVEL SHORTWAVE TROUGH.
PRECIPITATION AMOUNTS SHOULD BE LIGHT...AND WITH TEMPERATURES
WELL ABOVE FREEZING...NOT LIKELY WE/LL SEE ANY SNOW TODAY AT
DENVER AREA AIRPORTS. CLOUD BASES COULD LOWER TO AROUND 5000 FT
AGL LATER THIS AFTERNOON WITH PASSING SHOWERS. OTHERWISE
VISIBILITIES SHOULD REMAIN 6 MILES AND GREATER. SHOWERS MOVE OUT
EARLY THIS EVENING WITH THE TROUGH MOVING EAST OF THE AREA.
HOWEVER...AFTER MIDNIGHT...COULD SEE INCREASING SOUTHEASTERLY
WINDS DRAWING MOISTURE UP INTO THE AREA...POSSIBLY GENERATING
AREAS OF FOG...SOME OF WHICH MAY REDUCE VISIBILITIES TO UNDER A
MILE BEFORE SUNRISE. THERE IS A CHANCE THAT DIA COULD SEE VSBYS
LOWERING TO AROUND 3 MILES IN FOG AFTER 5 AM MDT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....ENTREKIN
AVIATION...D-L
Hazardous weather outlook, Apr 12, 10:01 AM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT FRI APR 12 2013

COZ030>051-131715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT FRI APR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW ACROSS THE MOUNTAINS AND HIGH VALLEYS WILL GRADUALLY
DECREASE THIS AFTERNOON AS DRIER AIR MOVES INTO THE REGION. UP TO
2 INCHES OF ADDITIONAL SNOWFALL IS POSSIBLE...MAINLY ON THE HIGHER
WEST FACING SLOPES. ACROSS THE PLAINS...SCATTERED SHOWERS WILL
DEVELOP AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD. SOME OF THE
SHOWERS COULD BE MIXED WITH SNOW NEAR THE WYOMING AND NEBRASKA
BORDERS. PRECIPITATION AMOUNTS ACROSS THE PLAINS SHOULD BE
LIGHT...GENERALLY LESS THAN A TENTH OF AN INCH. SHOWERS WILL COME
TO AN END THIS EVENING. FOG COULD DEVELOP AFTER MIDNIGHT ACROSS
THE PLAINS WHICH MAY MAY REDUCE VISIBILITIES TO LESS THAN A MILE
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FLOW ALOFT WILL INCREASE AND SHIFT WESTERLY OVER THE WEEKEND
BRINGING DRIER AND WARMER CONDITIONS TO THE REGION ON SATURDAY.
THERE WILL ALSO BE AN INCREASE IN WINDS OVER THE MOUNTAINS AND
FOOTHILLS SATURDAY NIGHT. SOME GUSTS MAY EXCEED 60 MPH. SNOW WILL
ALSO INCREASE IN THE MOUNTAINS SATURDAY NIGHT BEFORE DECREASING ON
SUNDAY.

A STRONGER WEATHER DISTURBANCE WILL APPROACH COLORADO EARLY NEXT
WEEK WITH COLDER TEMPERATURES AND INCREASING CHANCES OF RAIN AND
SNOW FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 12, 1:13 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
213 PM MDT FRI APR 12 2013

COZ049-122100-
WASHINGTON COUNTY CO-
213 PM MDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL WASHINGTON COUNTY

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
PLATNER...OR 4 MILES NORTH OF AKRON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLATNER AND
OTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4014 10279 3997 10280 3993 10294 4020 10325
      4030 10314
TIME...MOT...LOC 2013Z 304DEG 20KT 4022 10319

The radar

The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 12, 1:14 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Hail, Washington

When
April 12, 1:26 PM MST
Where
Washington County, 2.76 mi N of Platner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447295, 447293.